Tohoku Mathematical Journal

On mixed Hodge structures of Shimura varieties attached to inner forms of the symplectic group of degree two

Takayuki Oda and Joachim Schwermer

Full-text: Open access

Abstract

We study arithmetic varieties $V$ attached to certain inner forms of $\boldsymbol{Q}$-rank one of the split symplectic $\boldsymbol{Q}$-group of degree two. These naturally arise as unitary groups of a 2-dimensional non-degenerate Hermitian space over an indefinite rational quaternion division algebra. First, we analyze the canonical mixed Hodge structure on the cohomology of these quasi-projective varieties and determine the successive quotients of the corresponding weight filtration. Second, by interpreting the cohomology groups within the framework of the theory of automorphic forms, we determine the internal structure of the cohomology “at infinity” of $V$, that is, the part which is spanned by regular values of suitable Eisenstein series or residues of such. In conclusion, we discuss some relations between the mixed Hodge structure and the so called Eisenstein cohomology. For example, we show that the Eisenstein cohomology in degree two consists of algebraic cycles.

Article information

Source
Tohoku Math. J. (2), Volume 61, Number 1 (2009), 83-113.

Dates
First available in Project Euclid: 3 April 2009

Permanent link to this document
https://projecteuclid.org/euclid.tmj/1238764548

Digital Object Identifier
doi:10.2748/tmj/1238764548

Mathematical Reviews number (MathSciNet)
MR2501864

Zentralblatt MATH identifier
1235.11049

Subjects
Primary: 11F75: Cohomology of arithmetic groups
Secondary: 11G18: Arithmetic aspects of modular and Shimura varieties [See also 14G35] 14G35: Modular and Shimura varieties [See also 11F41, 11F46, 11G18]

Keywords
Cohomology of arithmetic groups automorphic forms

Citation

Oda, Takayuki; Schwermer, Joachim. On mixed Hodge structures of Shimura varieties attached to inner forms of the symplectic group of degree two. Tohoku Math. J. (2) 61 (2009), no. 1, 83--113. doi:10.2748/tmj/1238764548. https://projecteuclid.org/euclid.tmj/1238764548


Export citation

References

  • A. Ash, D. Mumford, M. Rapoport and Y. Tai, Smooth compactifications of locally symmetric varieties, Math. Sci. Press, Brookline, 1975.
  • W. L. Baily, On Satake's compactification of $V_n$, Amer. J. Math. 80 (1958), 348--364.
  • W. L. Baily and A. Borel, Compactification of arithmetic quotients of bounded symmetric domains, Ann. of Math. 84 (1966), 442--528.
  • A. Borel, Regularizations theorems in Lie algebra cohomology. Applications, Duke Math. J. 50 (1983), 605--625.
  • A. Borel, Stable real cohomology of arithmetic groups II. In: Manifolds and Lie groups (Notre Dame, Ind., 1980), pp. 21--55, Progr. Math. 14, Boston-Basel, Birckhäuser, 1981.
  • A. Borel, J.-P. Labesse and J. Schwermer, On the cuspidal cohomology of $S$-arithmetic subgroups of reductive groups over number fields, Compositio Math. 102 (1996), 1--40.
  • A. Borel and J-P. Serre, Corners and arithmetic groups, Comment. Math. Helv. 48 (1973), 436--491.
  • P. Deligne, Theorie de Hodge, II, Inst. Hautes. Études Sci. Publ. Math. 40 (1971), 5--58.
  • P. Deligne, Theorie de Hodge, III, Inst. Hautes. Études Sci. Publ. Math. 44 (1974), 5--78.
  • J. Franke, Harmonic analysis in weighted $L_2$-spaces, Ann. Sci. École Norm. Sup. (4) 31 (1998), 181--279.
  • J. Franke and J. Schwermer, A decomposiotion of spaces of automorphic forms, and the Eisenstein cohomology of arithmetic groups, Math. Ann. 331 (1998), 765--790.
  • W. Fulton, Intersection Theory, Ergeb. Math. Grenzgeb. (3), Berlin-Heidelberg-New York, Springer, 1984.
  • G. Harder, On the cohomology of discrete arithmetically defined groups, In: Proc. of the Int. Colloq. on Discrete subgroups of Lie groups and applications to moduli (Bombay, 1973), 129--160, Oxford Univ. Press, 1975.
  • G. Harder, Eisenstein cohomology of arithmetic groups: The case $GL_2$, Invent. Math. 89 (1987) 37--118.
  • T. Hayata and J. Schwermer, On arithmetic subgroups of a $\boldsymbolQ$-rank 2 form of $SU(2,2)$ and their automorphic cohomology, J. Math. Soc. Japan 57 (2005), 357--385.
  • M.-N. Ishida, Tsuchihashi's cusp singularities are Buchsbaum singularities, Tohoku Math. J. 36 (1984), 191--201.
  • H. Jacquet and R.-P. Langlands, Automorphic Forms on $GL(2)$, Lecture Notes in Math. 114, Berlin-Heidelberg-New York, Springer, 1970.
  • B. Kostant, Lie algebra cohomology and the generalized Borel-Weil theorem, Ann. Math. 74 (1961), 329--387.
  • R. P. Langlands, Euler Products, Yale University Press, New Haven, Conn.-London, 1971.
  • J.-S. Li and J. Schwermer, On the Eisenstein cohomology of arithmetic groups, Duke Math. J. 123 (2004), 141--169.
  • J.-S. Li and J. Schwermer, On the cuspidal cohomology of arithmetic groups, to appear in: American Journal Maths.
  • T. Miyazaki, Mixed Hodge structures of Siegel modular varieties, J. Math. Sci. Univ. Tokyo 3 (1996), 297--330.
  • Tadao Oda, Convex bodies and algebraic geometry, Berlin-Heidelberg-New York, Springer-Verlag 1988.
  • Takayuki Oda, A note on the Albanese variety of an arithmetic quotient of the complex hyperball, J. Fac. Sci. Univ. Tokyo Sect. 1A Math. 28 (1981), 481--486.
  • Takayuki Oda, Periods of Hilbert modular surfaces, Progr. Math. 19, Boston-Basel, Birckhäuser, 1982.
  • Takayuki Oda and J. Schwermer, Mixed Hodge structures and automorphic forms for Siegel modular varieties of degree two, Math. Ann. 286 (1990), 481--509.
  • D. Osenberg, Eisensteinkohomologie für eine $\boldsymbolQ$-Rang-1-Form von $Sp_2$, Thesis, Mathematisch-Geographische Fak. Kath. Univ. Eichstätt, 1993, unpublished.
  • J. Rohlfs, Projective limits of locally symmetric spaces and cohomology, J. Reine Angew. Math. 479 (1996), 149--182.
  • L. Saper, $L_2$-cohomology of Kaehler varieties with isolated singularities, J. Differential Geom. 36 (1992), 89--161.
  • J. Schwermer, Kohomologie arithmetisch definierter Gruppen und Eisensteinreihen, Lecture Notes in Mathematics. Vol. 988, Berlin-Heidelberg-New York, 1983.
  • J. Schwermer, On arithmetic quotients of the Siegel upper half space of degree two, Compositio Math. 58 (1986), 233--258.
  • J. Schwermer, Cohomology of arithmetic groups, automorphic forms and $L$-functions, In: Labesse, J.-P., Schwermer, J. (eds.) Cohomology of Arithmetic Groups and Automorphic Forms, Lecture Notes in Mathematics, vol. 1447, 1--29, Berlin-Heidelberg-New York, Springer, 1990.
  • J. Schwermer, Eisenstein series and cohomology of arithmetic groups: the generic case, Invent. Math. 116 (1994), 481--511.
  • J. Schwermer, On Euler products and residual Eisenstein cohomology classes for Siegel modular varieties, Forum Math. 7 (1995), 1--28.
  • J. Tits, Formes quadratiques, groupes orthogonaux et algébres de Clifford, Invent. Math. 5 (1968), 19--41.
  • H. Tsuchihashi, Higher dimensional analogues of periodic continued fractions and cusp singularities, Tohoku J. Math. 35 (1983), 607--639.
  • S. Zucker, Satake compactifications, Comment. Math. Helvetici 58 (1983), 312--343.
  • S. Zucker, The Hodge structure on the intersection homology of varieties with isolated singularities, Duke Math. J. 55 (1987), 603--616.
  • D. A. Vogan, Jr. and G. J. Zuckerman, Unitary representations with non-zero cohomology, Compositio Math. 53 (1984), 51--90.
  • N. Wallach, On the constant term of a square integrable automorphic form, In: Operator Algebras and Group Representations. II (eds. by Arsene, G., et al.), Monogr. Stud. Maths. 18, pp. 227--237, London, Pitman, 1984.
  • A. Weil, Algebras with involution and the classical groups, J. Indian Math. Soc. 24 (1960), 589--623.